Sounds like you did the right thing by going to your doctor. Your doctor seems to have prescribed the mildest sedative out there (Ativan). I also hear that there are no or minimal withdrawal symptoms from it. I have been on it for a year on/off and never have had any withdrawal symptoms. I take as needed...1 or 2 pills a day. Ativan makes me myself again while everything they prescribed (Lexapro, prozac, Klonipin)..those made me from worse and the anti-depressants literally made me suicidal.
For some reason, doctors are under the impression that they can treat anxiety with anti-depressants. Maybe it's worked for some folks due to there brain chemistry but those are just uppers that make your nerves more jittery? I mean, it's anxiety (nerves gone nuts) which means a sedative is in order. I've heard from a number of ladies that the docs tried doing this to them and they simply needed a sedative.
You lucked out big time that you didn't have to go through all that drama, in addition with your loses, just to get the meds you truly need.
I'm sorry about your losses, I've lost half my family too.